When Cancer Treatment Takes Away Your Sexual Desire
Sex is everywhere: on television, newsstands, talk shows, the radio, billboards, the books we read and of course, the internet. Where it does not seem to exist is in the bedrooms of those of us being treated for chronic myelogenous leukemia with tyrosine kinase inhibitors (TKIs).
It is understandable to experience a lack of libido when you are first diagnosed with cancer. Your focus quickly moves from your everyday, normal routine to, “Oh, my God, I have cancer!” This new reality sneaks in and takes over. You are now focused on staying alive; you must research your disease, find a great doctor, begin treatment and start fighting for your life. Sex may somehow find its way to the bottom of your priority list (or so I have experienced, and been told).
Connect with The Mighty’s supportive cancer community. Follow Cancer on The Mighty to ask questions and chat with others.
Eventually, you may settle into your new normal; you begin to pick up the pieces and start putting them back together. Your laundry is no longer monumental, meals begin to appear on the table, there is actually food in the house, and the house is beginning to look like home again. You might begin to take a little more time fixing your hair, getting dressed and you may even venture out in public.
You begin to live again, only your life now is not the same life that it was prior to your cancer diagnosis. Something deep down inside of you may feel like it has changed; you may not know how to identify it, what it is or what to do with it. Essentially, you may no longer be sure exactly who or what you have become.
You might begin to remember that you once had a romantic relationship with your significant other and that they play a much more important role in your life than just your cheerleader and main support. You may long for the intimacy that you once shared and wonder where your desire has gone. You may also notice changes in your body.
Depending upon your age, you may chalk up many of these changes to menopause; however, for me, I had a full hysterectomy many years ago, so the vaginal dryness and tightening was a new phenomenon. It came on quite suddenly and was extreme. Not only had my sexual desire disappeared, I was also in pain. This pain was not only during intercourse but also throughout the day.
After speaking to my gynecological oncologist, she prescribed a low-dose vaginal estrogen to be used twice a week. This seems to have helped with the dryness which was so severe that I had actual cracking and bleeding. She also suggested a silicone lubricant called PINK; this is a great product for me.
Despite her prescription, she did not seem overly interested in my major complaint: the belief that my treatment for CML was causing me to have a lack of desire for sexual intimacy. My CML oncologist did not seem to be interested or concerned either. They both sort of listened and then simply glossed over my concern. For them, it is no big deal. For me, it is a huge deal!
So now that the elephant is in the room, I want to say that the lack of sexual desire has nothing to do with love. For significant others living with a partner fighting a battle with CML, please try to understand that it most likely isn’t that your partner no longer loves you or finds you attractive or desirable. It is that life-saving medication has stolen yet another part of life.
Sometimes the lack of sexual desire is from fatigue, sometimes from pain, sometimes from the overall icky feeling I get from the drug, and sometimes from my own lack of connection to my own self. I know that it may be difficult to understand, but TKIs have a way of dimming our “spark”; it feels like they come in and rob us of who we used to be. We may feel forced to redefine ourselves and find a way to re-establish our relationships and lives.
With any luck, as time goes on this heartbreaking side effect will become recognized, accepted and addressed by the medical field, and they will take it seriously and find a solution. (Of course, this is probably in my wildest dreams, but I am hopeful!)
In the meantime, I will continue to nurture both myself and my husband, because the fact of the matter is that my sexual desire is still there, it is just subdued by medication and needs to be brought to the surface, for a breath of fresh air!
I hope that this post lets you know that you are not alone, not a freak of nature and not imagining this side effect. Although not well documented, I believe it is real.